Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 313, NWS Sioux Falls, SD

June 30, 2004Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2004, 7:00 PM CDT for Nobles County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:00 PM CDT (00:00 UTC)
Expired
Jun 30, 2004, 7:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010000
SVRFSD
MNC105-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 730 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  VERY HEAVY RAIN WITH PONDING OF
  WATER IS ALSO LIKELY.  THIS STORM WAS LOCATED NEAR ADRIAN...OR ABOUT
  12 MILES EAST OF LUVERNE...MOVING SOUTHEAST AT 20 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN AROUND 705 PM CDT
  RUSHMORE AROUND 720 PM CDT

RADAR IS ALSO CONTINUING THE INDICATE BROAD ROTATION WITH THIS STORM. 
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A 
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4380 9592 4376 9606 4350 9596 4350 9563

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED JUN 30 2004

.DISCUSSION...

NICE E/W SFC BOUNDARY ACRS SD TO SRN MN ATTM WILL BE FOCAL FOR AT
LEAST SCT TSTM DVLPMT THRU THIS EVE. GOOD LOW LVL SLY FLW BRINGING
BACK MIXED OUT DECENT MOISTURE BACK N TOWARDS BOUNDARY THIS EVE.
MODELS LOOK A LIT WEAK WITH COOL WNWLY FLW ALOFT...ESP FOR NERN CWA
TNGT...SO THIS AREA COULD HAVE MORE SHEAR AND FOCUS THAN MODELS.
WILL KEEP LKLY TSTMS DVLPG FAR N TO NERN CWA TNGT AND A SVR STORM
NOT OUT OF THE QUESTION. THEN THINGS APPEAR TO FALL APART THU AS
WEAK UPR RDGG TAKES PLACE AHEAD OF TROPICAL LOOKING WAVE MOVG NEWD
TOWARDS CWA THU NGT. THIS WAVE SHOULD BRING BACK A DEEPER AND MORE
OF A MOIST ADIABATIC AIR MASS...AND DESPITE LACK OF DYNAMICS...
THERE IS STILL A DECENT CHC OF TSTMS DVPLG EWD OVR CWA THU NGT AS
PER PREV FCST. THEN THIS SYS MOVES ON E FRI AND WILL CUT BACK POPS
FRI EXCPT FOR SLGT CHC IN ERN CWA. NOT MUCH FOCUS LEFT FM FRI THRU
SAT WITH A SLIGHT CHC AFTN AND EVE TSTMS DUE TO HEATING AND
INSTABILITY. HOWEVER A COOL FRONT WILL TRY TO MOVE S INTO CWA SUN
SETTING UP A GOOD E/W BOUNDARY...AND VARIOUS SHORT WAVES WILL
INTERACT TO PRODUCE CHANCES OF TSTMS FM SUN NGT THRU TUE NGT...WITH
HEAVY RAINS AND EVEN A FEW SVR STORMS QUITE PSBL. NEW GFS QUITE A
BIT FASTER THAN 00Z MRF WITH MAIN WAVE...AND WILL MAKE SOME ADJ TO
LAST NGTS RUN ON TEMPS AND PRECIP. HOWEVER...EXPCT SOME MORE CHGS
TO EXTD AS CONSISTENCY HAS BEEN QUITE POOR FM RUN TO RUN.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 30, 12:02 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 PM CDT WED JUN 30 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1202 PM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED ELEVATED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
AFTERNOON NORTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE. HOWEVER AS AFTERNOON HEATING CONTINUES TO
DESTABILIZE THE ATMOSPHERE STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP LATE IN THE AFTERNOON THROUGH THE EVENING. STORMS ARE
EXPECTED TO FORM IN TO SEPARATE AREAS...THE FIRST WILL BE NORTH
OF INTERSTATE 90 ALONG A WEAK FRONT. THE SECOND AREA OF
THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHWEST CORNER OF THE
AREA...NEAR GREGORY AND CHAMBERLAIN AS A WEAK DRY LINE MOVES INTO
THE AREA. ANY STORM THAT FORMS DURING THE LATE AFTERNOON MAY
PRODUCE LARGE HAIL THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE REGION...MAINLY
FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. WHILE SEVERE WEATHER
DOES NOT APPEAR TO BE A GREAT THREAT...ANTICIPATED SLOW MOVEMENT
OF ANY THUNDERSTORMS WILL INTRODUCE A RISK FOR LOCALLY HEAVY
RAINFALL.

THE WEATHER PATTERN WILL CONTINUE TO BE FAVORABLE FOR POTENTIAL
NIGHTTIME AND EARLY MORNING THUNDERSTORMS FROM LATER INDEPENDENCE
DAY INTO MID NEXT WEEK.  IF ANY THUNDERSTORM COMPLEXES DO INDEED
FORM...THERE WILL BE A THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ACROSS THE NORTH
AND SOUTHWEST.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.